Oregon, 2009

High Wind and High Surf in Oregon, November 18 to 19, 2009

November 18 to 19, 2009 · NWS PQR · 3 events in 2 counties and zones

A Pacific storm brought strong winds and rough seas to the coastline and adjacent waters. Two fishermen were believed lost to the sea when they could not be found after going missing during a fishing trip.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific storm brought strong winds and rough seas to the coastline and adjacent waters. Two fishermen were believed lost to the sea when they could not be found after going missing during a fishing trip.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 18, 2:27 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 18, 2:27 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
227 PM PST WED NOV 18 2009

.SYNOPSIS...A SERIES OF STRONG WEATHER SYSTEMS WILL AFFECT NORTHWEST
OREGON AND SOUTHWEST WASHINGTON THROUGH THE WEEKEND. THE FIRST OF
THESE STORMS IS CURRENTLY APPROACHING THE COAST BRINGING VERY WINDY
CONDITIONS TO THE COASTAL AREAS THIS EVENING THROUGH TONIGHT. THE
NEXT SYSTEM ON THU WILL ALSO INCREASE WINDS ALONG THE COAST AND
PERHAPS BE THE STRONGER OF THE TWO. IN ADDITION TO THE WINDS...HEAVY
RAINS MAY ALSO POSE A PROBLEM FOR THE COAST AND COAST RANGE OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON...THE WILLAPA HILLS AND
CASCADE FOOTHILLS OF SOUTH WASHINGTON. ANOTHER STRONG FRONTAL SYSTEM
IS POSSIBLE SATURDAY NIGHT OR SUNDAY.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A LOW PRESSURE SYSTEM CENTERED
NEAR 51N 135W. THE ASSOCIATED PACIFIC FRONTAL SYSTEM ARCS FROM THE
LOW THROUGH 46N 132W AND SOUTHWEST. THIS IS THE FIRST OF TWO IN A
SERIES OF STORMS THAT WILL MOVE THROUGH THE NORTHEAST
PACIFIC...BRINGING HIGH WINDS TO THE COAST AND HEAVY RAINS TO THE
SOUTH WASHINGTON AND NORTH OREGON COAST AND COASTAL MOUNTAIN ZONES.
THE COLD FRONT WILL ARRIVE AT THE COAST THIS EVENING. WINDS
ASSOCIATED WITH THIS FRONT HAVE ALREADY BEGUN TO INCREASE AND WILL
CONTINUE TO INCREASE THIS EVENING AS A LOW LEVEL JET OF 70-80 KT
MOVES OVER THE COAST. WINDS WILL NOT BE QUITE AS STRONG AS THEY WERE
WITH THE LAST FRONT BUT STILL EXPECT TO SEE GUSTS TO 70 MPH ALONG THE
BEACHES AND HEADLANDS AND WILL CONTINUE THE HIGH WIND WARNING. WINDS
WILL DECREASE BRIEFLY LATE TONIGHT AND EARLY THU MORNING...BUT
ANOTHER DISTURBANCE MOVING BY ON THU WILL INCREASE SOUTHERLY WINDS
ONCE AGAIN. THE SECOND SYSTEM LOOKS STRONGER WITH THE POTENTIAL FOR
COASTAL GUSTS IN THE 80 MPH RANGE ON THU. HAVE EXTENDED THE HIGH WIND
WARNING TO INCLUDE BOTH WIND EVENTS.

THE PRECISE LOCATION WHERE THE FRONTAL BOUNDARY STALLS IS GOING TO
MAKE A HUGE DIFFERENCE IN THE FLOODING POTENTIAL WITH THIS EVENT AND
IS STILL UNCERTAIN. LATEST MODELS KEEP HEAVIEST PRECIP OVER WESTERN
WASHINGTON AND JUST CLIP THE NW CORNER OF OREGON. IF THIS SOLUTION
VERIFIES...SOME LOCATIONS ALONG THE FAR NORTH OREGON AND SOUTH
WASHINGTON COAST MAY SEE AS MUCH AS 6 INCHES OF PRECIP BETWEEN THIS
AFTERNOON AND FRIDAY AFTERNOON. WILL ISSUE A FLOOD WATCH FOR THIS
AREA BEGINNING AT MIDNIGHT. LIKENS

.LONG TERM...THE ACTIVE PATTERN OVER THE NORTH PACIFIC BEGINS TO
WIND DOWN DURING THE EXTENDED. HOWEVER...STILL A COUPLE MORE SYSTEMS
TO GO THROUGH. THE FIRST SYSTEM MOVES THROUGH SATURDAY NIGHT WITH A
STRONG WARM FRONT MOVING ACROSS THE AREA.  THE OPERATIONAL GFS IS
STRONGEST BRINGING A LOW TO OFF THE WASHINGTON COAST.  ECMWF IS
WEAKER...AS IS THE ENSEMBLE GFS. RIGHT NOW IT DOES NOT LOOK LIKE A
HIGH WIND EVENT.  NEXT SYSTEM...ARRIVES MONDAY BUT IS WEAKER AND
TRACKS FURTHER TO THE NORTH. BOTH THESE SYSTEMS ARE PROGRESSIVE SO
DO NOT EXPECT PROLONGED PERIODS OF PRECIPITATION. AFTER
THAT...CURRENT GFS AND ECMWF MODEL TRENDS INDICATING RIDGING ON TUE
AND WED. GFS ENSEMBLES HAVE ENOUGH SPREAD THAT THE AREA STILL COULD
BE OPEN TO SOME PRECIPITATION. HAVE LOWERED POPS A LITTLE BUT KEPT
THEM NEAR CLIMATOLOGY.

&&

.AVIATION...CONDITIONS MOSTLY VFR THIS AFTERNOON. MVFR CONDITIONS
WILL DEVELOP ON THE COAST LATE TODAY AND TONIGHT AS FRONTAL RAIN
MOVES IN...CONTINUING MOST OF THURSDAY. EXPECT VERY STRONG COASTAL
WINDS TONIGHT AND THURSDAY AS WELL. MAY SEE SOME AREAS OF LIGHT RAIN
EDGE INLAND THIS EVENING ESPECIALLY NORTH...INCREASE SOME AND SPREAD
DOWN THE WILLAMETTE VALLEY AFTER MIDNIGHT. CONDITIONS LOCALLY MIGHT
APPROACH MVFR. BREEZY CONDITIONS IN THE VALLEYS THROUGH THURSDAY
WITH GUSTS TO 25 OR 30 KT POSSIBLE AT TIMES.

KPDX AND APPROACHES...MAINLY VFR CONDITIONS THROUGH THIS EVENING.
MAY SEE SOME AREAS OF LIGHT RAIN DEVELOP THIS EVENING...THEN
INCREASE AFTER MIDNIGHT AND EARLY THURSDAY WITH SOME LOCAL MVFR
CONDITIONS POSSIBLE. BREEZY CONDITIONS AT TIMES WITH SOUTH TO EAST
WINDS GUSTING TO 25 OR 30 KT AT TIMES. TOLLESON
&&

.MARINE...STRONG GALE FORCE WINDS HAVE DEVELOPED OVER THE COASTAL
WATERS THIS AFTERNOON AND ARE APPROACHING STORM FORCE AS THE FIRST
SYSTEM DEEPENS AND SWINGS INTO B.C. AND THE PACIFIC NORTHWEST. THE
WINDS WILL EASE BACK DOWN A BIT INTO GALE CATEGORY LATE TONIGHT AND
EARLY THURSDAY BEFORE THE NEXT STRONG SYSTEM SWINGS NORTH OFF THE
COAST THURSDAY AND THURSDAY EVENING...CROSSING 130W AND INTO
NORTHERN VANCOUVER ISLAND. THIS WILL PRODUCE MORE STORM FORCE WINDS
OVER THE COASTAL WATERS. A SECONDARY LOW WILL THEN FOLLOW ON FRIDAY
AND WILL EITHER PRODUCE HIGH END SMALL CRAFT WINDS OR POSSIBLY GALE
FORCE WINDS AS IT SWINGS ONSHORE ALONG THE WASHINGTON COAST. BRISK
NORTHWEST WINDS FRIDAY NIGHT WILL EAST BY SATURDAY MORNING...BUT
ANOTHER SIGNIFICANT GALE IS POSSIBLE WITH THE NEXT FRONTAL SYSTEM
LATER SATURDAY AND SATURDAY NIGHT.

SEAS WILL BUILD TO 20 TO 25 FT OR SO TONIGHT...EASE A BIT EARLY
THURSDAY BEFORE BUILDING AGAIN TO 25 TO 28 FT THURSDAY AND THURSDAY
EVENING. WE COULD SEE SOME TIDAL OVERFLOW ALONG THE SOUTH WASHINGTON
COAST THURSDAY AROUND THE 2 PM HIGH TIDE FROM A COMBINATION OF THE
STORM SURGE AND THE INCREASING RIVER RUNOFF. TOLLESON
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING ALL WATERS MIDDAY TODAY THROUGH
	  MIDNIGHT THURSDAY NIGHT.
	SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH
	  THURSDAY.
	HIGH SURF ADVISORY FOR SOUTH WASHINGTON AND NORTH
	  OREGON COAST TONIGHT THROUGH THURSDAY NIGHT.
	HIGH SURF ADVISORY FOR CENTRAL OREGON COAST LATE TONIGHT
	  THROUGH THURSDAY NIGHT.
	COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW ON
	   SOUTH WASHINGTON COAST 10 AM UNTIL 6 PM THURSDAY.
	HIGH WIND WARNING FOR THE COAST THIS AFTERNOON THROUGH
	  THURSDAY NIGHT.
	FLOOD WATCH FOR SOUTHWEST WA/NORTHWEST OREGON MIDNIGHT
	  TONIGHT THROUGH FRIDAY AFTERNOON

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 18, 5:58 AM PST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
558 AM PST WED NOV 18 2009

ORZ001-002-WAZ021-191400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
558 AM PST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING THIS AFTERNOON THROUGH TONIGHT WITH GUSTS TO 70
MPH ALONG BEACHES AND HEADLANDS.

HIGH SURF ADVISORY THIS EVENING THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WIND WATCH FOR GUSTS TO 80 MPH THURSDAY...ADDITIONAL STORMS
HAVE THE POTENTIAL TO BRING PERIODS OF HIGH WINDS TO THE COAST
AGAIN FRIDAY THROUGH THE WEEKEND.

HIGH SURF ADVISORY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>014-WAZ019-020-022-023-039-040-191400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
558 AM PST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY AND RAINY CONDITIONS WILL CONTINUE OFF AND ON THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-191400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
558 AM PST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT FROM 10 AM PST THIS MORNING THROUGH THIS
EVENING FOR WINDS GUSTING TO 55 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM WARNINGS MAY BE NECESSARY FOR THE STRONG FRONT ON THURSDAY
AND FOR SUBSEQUENT SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind, 1 high surf. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
November 18, 6:05 PM PST to November 19, 1:45 AM PST
Where
Northern Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Clatsop Spit, where sustained winds were reported at 35-43 kt. Other reports include: a peak wind gust of 56 kt at Garibaldi, and a peak wind gust of 50 kt in Warrenton.

High Surf, Central Oregon Coast

When
November 18, 9:00 PM PST to November 19, 5:00 PM PST
Where
Central Oregon Coast forecast zone
Deaths
2 direct, 0 indirect
Reported by
Coast Guard

Two fishermen were reported missing late Wednesday night when they did not return from a fishing trip. Coast Guard searched for the men both on land and sea, but the search was called of late Thursday. Both high winds and rough seas were occurring at the time due to an incoming storm.

High Wind, Central Oregon Coast

When
November 18, 11:10 PM PST
Where
Central Oregon Coast forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported by a spotter in Waldport, where trees were also reported down due to strong winds and blocking both Oregon Hwy. 34 and US Hwy. 101. Cape Foulweather also reported a peak wind gust of 58 kt.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Central Oregon Coast2009-11-1862MaleIn WaterDirect
High Surf, Central Oregon Coast2009-11-1823MaleIn WaterDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203883, 203913, 203885.